Reimplantation of a fluocinolone acetonide sustained drug delivery implant for chronic uveitis.
PURPOSE: To determine the effects of a second fluocinolone implant inserted in eyes with uveitis in which recurrent inflammation developed after the original implant was placed. DESIGN: Prospective, interventional trial. METHODS: Study subjects comprised all consecutive patients with noninfectious posterior uveitis who were treated at the Duke Eye Center from March 2004 to July 2007, and followed for at least nine months, in whom a fluocinolone acetonide implant was initially inserted, and in whom the implant was replaced, or a second implant was inserted because of recurrent inflammation. The main outcome measures were inflammation recurrences, use of adjunctive anti-inflammatory therapy, visual acuity, intraocular pressure (IOP), and adverse events. RESULTS: Seventeen eyes of 14 patients were studied. The mean time from original fluocinolone implantation to first uveitis recurrence was 38 months. The time from first inflammation recurrence to the second implantation was eight months. The average follow-up was 17 months. Inflammation developed in only one eye during follow-up, three years after the second fluocinolone implant insertion. Adjunctive steroid use was decreased significantly. The mean snellen visual acuity 12 months after the second implant insertion was 20/78, compared with 20/400 at the time of the original fluocinolone implant placement (P = .04). The average IOP was unchanged after surgery compared with the preoperative IOP. CONCLUSIONS: The fluocinolone implant controls ocular inflammation for an average of three years after initial insertion. After the implant is depleted of drug, inflammation may recur. Placement of a new implant maintains the eye in a quiet state and stabilizes or improves visual acuity for an extended time. Adverse events during insertion of a new implant are uncommon.
Volume / Issue
Start / End Page
Pubmed Central ID
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)